Manuscripta Mathematica

, Volume 137, Issue 3–4, pp 287–315 | Cite as

Local boundedness of solutions to quasilinear elliptic systems

  • Giovanni Cupini
  • Paolo MarcelliniEmail author
  • Elvira Mascolo


The mathematical analysis to achieve everywhere regularity in the interior of weak solutions to nonlinear elliptic systems usually starts from their local boundedness. Having in mind De Giorgi’s counterexamples, some structure conditions must be imposed to treat systems of partial differential equations. On the contrary, in the scalar case of a general elliptic single equation a well established theory of regularity exists. In this paper we propose a unified approach to local boundedness of weak solutions to a class of quasilinear elliptic systems, with a structure condition inspired by Ladyzhenskaya–Ural’tseva’s work for linear systems, as well as valid for the general scalar case. Our growth assumptions on the nonlinear quantities involved are new and general enough to include anisotropic systems with sharp exponents and the p, q-growth case.

Mathematics Subject Classification (2000)

Primary: 35J47 Secondary: 35J62 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Acerbi E., Mingione G.: Regularity results for stationary electro-rheological fluids. Arch. Ration. Mech. Anal. 164, 213–259 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bildhauer M., Fuchs M.: Higher integrability of the gradient for vectorial minimizers of decomposable variational integrals. Manuscr. Math. 123, 269–283 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Boccardo L., Marcellini P., Sbordone C.: L -regularity for variational problems with sharp nonstandard growth conditions. Boll. Un. Mat. Ital. A 4, 219–225 (1990)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Carozza M., Leonetti F., Passarelli di Napoli A.: Vector valued minimizers of anisotropic functionals: fractional differentiability and estimate for the singular set. Manuscr. Math. 128, 51–68 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Cianchi A.: Local boundedness of minimizers of anisotropic functionals. Ann. Inst. Henri Poincaré Anal. Non Lin. 17, 147–168 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Cupini G., Marcellini P., Mascolo E.: Regularity under sharp anisotropic general growth conditions. Discr. Contin. Dyn. Syst. Ser. B 11, 66–86 (2009)MathSciNetGoogle Scholar
  7. 7.
    Dall’Aglio A., Mascolo E.: L estimates for a class of nonlinear elliptic systems with nonstandard growth. Atti Sem. Mat. Fis. Univ. Modena 50, 65–83 (2002)MathSciNetzbMATHGoogle Scholar
  8. 8.
    De Giorgi E.: Un esempio di estremali discontinue per un problema variazionale di tipo ellittico. Boll. Un. Mat. Ital. (4) 1, 135–137 (1968)MathSciNetzbMATHGoogle Scholar
  9. 9.
    De Maria B., Passarelli di Napoli A.: Partial regularity for non autonomous functionals with non standard growth conditions. Calc. Var. Partial Differ. Equ. 38, 417–439 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Frehse J.: Una generalizzazione di un controesempio di De Giorgi nella teoria delle equazioni ellittiche. Boll. Un. Mat. Ital. (4) 3, 998–1002 (1970)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Frehse J.: A discontinuous solution of a mildly nonlinear elliptic system. Math. Z. 134, 229–230 (1973)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Fusco N., Sbordone C.: Local boundedness of minimizers in a limit case. Manuscr. Math. 69, 19–25 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Fusco N., Sbordone C.: Some remarks on the regularity of minima of anisotropic integrals. Comm. Partial Differ. Equ. 18, 153–167 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Giaquinta M.: Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Annals of Mathematics Studies, 105. Princeton University Press, Princeton (1983)Google Scholar
  15. 15.
    Giaquinta M.: Growth conditions and regularity, a counterexample. Manuscr. Math. 59, 245–248 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Giusti E.: Direct Methods in the Calculus of Variations. World Scientific Publishing Co., Inc, River Edge (2003)zbMATHCrossRefGoogle Scholar
  17. 17.
    Giusti E., Miranda M.: Un esempio di soluzioni discontinue per un problema di minimo relativo ad un integrale regolare del calcolo delle variazioni. Boll. Un. Mat. Ital. (4) 1, 219–226 (1968)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Hildebrandt S., Widman K.: Some regularity results for quasilinear elliptic systems of second order. Math. Z. 142, 67–86 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Hildebrandt S., Widman K.: On the Hölder continuity of weak solutions of quasilinear elliptic systems of second order. Ann. Sci. Norm. Super. Pisa Cl. Sci. (4) 4, 145–178 (1977)MathSciNetGoogle Scholar
  20. 20.
    Krömer S.: A priori estimates in L for non-diagonal perturbed quasilinear systems. Ann. Sci. Norm. Super. Pisa Cl. Sci. (5) 8, 417–428 (2009)zbMATHGoogle Scholar
  21. 21.
    Ladyzhenskaya O., Ural’tseva N.: Linear and Quasilinear Elliptic Equations. Academic Press, New York (1968)zbMATHGoogle Scholar
  22. 22.
    Landes R.: Some remarks on bounded and unbounded weak solutions of elliptic systems. Manuscr. Math. 64, 227–234 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Landes R.: On the regularity of weak solutions of certain elliptic systems. Calc. Var. Partial Differ. Equ. 25, 247–255 (2005)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Lieberman G.M.: The natural generalization of the natural conditions of Ladyzhenskaya and Ural’tseva for elliptic equations. Comm. Partial Differ. Equ. 16, 311–361 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Lieberman G.M.: Gradient estimates for anisotropic elliptic equations. Adv. Differ. Equ. 10, 767–812 (2005)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Marcellini P.: Regularity of minimizers of integrals in the calculus of variations with non standard growth conditions. Arch. Rational Mech. Anal. 105, 267–284 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Marcellini P.: Regularity and existence of solutions of elliptic equations with pq-growth conditions. J. Differ. Equ. 90, 1–30 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Marcellini P.: Regularity for elliptic equations with general growth conditions. J. Differ. Equ. 105, 296–333 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Marcellini P.: Everywhere regularity for a class of elliptic systems without growth conditions. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 23, 1–25 (1996)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Marcellini P., Papi G.: Nonlinear elliptic systems with general growth. J. Differ. Equ. 221, 412–443 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Meier M.: Boundedness and integrability properties of weak solutions of quasilinear elliptic systems. J. Reine Angew. Math. 333, 191–220 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Mingione G.: Regularity of minima: an invitation to the dark side of the calculus of variations. Appl. Math. 51, 355–426 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Mingione G.: Singularities of minima: a walk on the wild side of the calculus of variations. J. Glob. Optim. 40, 209–223 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Nečas, J.: Example of an irregular solution to a nonlinear elliptic system with analytic coefficients and conditions for regularity. In: Kluge, R. (ed.) Theory of Nonlinear Operators (Proceedings of 4th International Summer School. Academy of Science, Berlin, 1975), pp. 197–206. Akademie-Verlag, Berlin (1977)Google Scholar
  35. 35.
    Serrin J.: Local behavior of solutions of quasi-linear equation. Acta Math. 111, 247–302 (1964)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Serrin J.: Isolated singularities of solutions of quasi-linear equations. Acta Math. 113, 219–240 (1965)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Stroffolini B.: Global boundedness of solutions of anisotropic variational problems. Boll. Un. Mat. Ital. A 5, 345–352 (1991)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Šverák V., Yan X.: A singular minimizer of a smooth strongly convex functional in three dimensions. Calc. Var. Partial Differ. Equ. 10, 213–221 (2000)zbMATHCrossRefGoogle Scholar
  39. 39.
    Talenti G.: Boundedness of minimizers. Hokkaido Math. J. 19, 259–279 (1990)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Troisi M.: Teoremi di inclusione per spazi di Sobolev non isotropi. Ricerche di Mat. 18, 3–24 (1969)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Uhlenbeck K.: Regularity for a class of non-linear elliptic systems. Acta Math. 138, 219–240 (1977)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  • Giovanni Cupini
    • 1
  • Paolo Marcellini
    • 2
    Email author
  • Elvira Mascolo
    • 2
  1. 1.Dipartimento di MatematicaUniversità di BolognaBolognaItaly
  2. 2.Dipartimento di Matematica “U. Dini”Università di FirenzeFirenzeItaly

Personalised recommendations